Get Help Today. (800) 516-4357

Can Sublocade Cause Precipitated Withdrawal?

Sublocade can cause precipitated withdrawal in people who are still actively using opioids or who still have opioids in their system.

Struggling with Addiction? Get Help Now

Opioid withdrawal symptoms occur when the effects of opioids are suddenly no longer felt. Sublocade can cause that to happen. 

Why Does Sublocade Have the Potential to Cause Precipitated Withdrawal?

Precipitated withdrawal is defined as the quick and significant worsening of withdrawal symptoms after a medication is administered. In the case of opioid abuse, precipitated withdrawal can occur when a medication containing buprenorphine, such as Sublocade, is administered.[1]

Sublocade has the potential to cause precipitated withdrawal because it effectively binds to opioid receptors in the brain, blocking the potential effects of prescription or illicit opioids that people have become dependent on. When those effects are suddenly blocked, the body reacts and withdrawal symptoms may occur. 

Researchers have found that precipitated opioid withdrawal may present with more severe symptoms than regular opioid withdrawal. To avoid the challenging symptoms of precipitated withdrawal, the person must already be experiencing mild to moderate withdrawal from opioids before beginning Sublocade or other forms of buprenorphine treatment. Medications like Sublocade can then be administered to manage more severe withdrawal symptoms and reverse their effects.[5]

What Happens When Sublocade Is Administered Too Soon

If Sublocade is administered too soon, traces of opioids may still be present in the person’s system. The risk of transitioning to Sublocade before sufficient detoxification has occurred is that Sublocade will likely displace any other opioids on receptors in the brain. That action can lead to unpleasant withdrawal symptoms that are similar to regular opioid withdrawal.[2]

Whether someone has become dependent on prescription opioids (like oxycodone or hydrocodone) or illicit opioids (like heroin or fentanyl), the withdrawal symptoms are the same. Withdrawal symptoms that can occur during opioid withdrawal, as well as during precipitated opioid withdrawal, include the following:[3]

  • Anxiety and agitation 
  • Muscle aches
  • Tearing and runny nose
  • Insomnia 
  • Sweating
  • Yawning
  • Stomach cramps
  • Diarrhea 
  • Dilated pupils
  • Nausea and vomiting 
  • Goosebumps 

The above symptoms can be very uncomfortable and make the withdrawal process highly challenging. Starting Sublocade too soon increases the risk of experiencing uncomfortable physical and psychological symptoms of withdrawal, and this may indicate a need for further interventions. 

Important Information to Know About Transitioning to Sublocade

When starting Sublocade, your doctor will inform you of specific steps to take.

A Trial Period

Before transitioning to Sublocade, individuals must be in a current state of withdrawal.[2] You must have already received treatment from a medicine containing buprenorphine, the active ingredient in Sublocade, for at least seven days and demonstrated a healthy reaction to it. Likewise, your withdrawal symptoms must have been sufficiently controlled by buprenorphine for at least seven days.[4] 

If you exhibit an allergic reaction to buprenorphine, Sublocade is not a safe medication to take. 

Sublocade is injected underneath the skin once a month and buprenorphine is slowly and consistently released into the bloodstream and cannot be removed from your body. Knowing how your body reacts to buprenorphine is essential before transitioning to Sublocade.

Medical History

Before starting Sublocade, is it also important to notify your doctor of any current and past health problems, such as difficulty breathing, lung problems, liver or kidney problems, difficulty urinating, alcohol abuse, head or brain injury, and mental health problems you may have.[4] Sublocade can worsen these conditions. 

Considerations

The Substance Abuse and Mental Health Services Administration (SAMHSA) encourages doctors to discuss the following points with their patients before starting buprenorphine medications like Sublocade:[2]

  • Suddenly stopping buprenorphine use increases the risk of return to opioid abuse and overdose.
  • Using alcohol or benzodiazepines while taking buprenorphine medications increases the risk of overdose and death.
  • Women who are pregnant or plan to become pregnant should inform their doctors to reduce the chance of their baby being born dependent on opioids.
  • Inform your doctor if you will be receiving surgery requiring pain medication to reduce the risk of dangerous medication interactions. 

The Importance of Closely Monitoring Your Transition to Sublocade 

You can ensure the safest withdrawal from opioid misuse by closely monitoring your transition to Sublocade. Track side effects and any precipitated withdrawal symptoms, and report them to your doctor immediately. Careful supervision and support will reduce the risk of relapse and overdose, as withdrawal symptoms can be treated when monitored well. 

Possible side effects of Sublocade that should be tracked include the following:[2]

  • Constipation
  • Nausea and vomiting 
  • Sweating
  • Blurred vision
  • Insomnia or difficulty sleeping 
  • Pain or irritation at the injection site
  • Difficulty with attention
  • Heart palpitations 
  • Opioid withdrawal syndrome 

Sublocade is considered a safe medication to take for the long-term management of OUD, but it does come with the risk of side effects. Consult your doctor immediately if you begin to experience any side effects, as they can be life-threatening at their worst. 

Work With Your Medical Provider

Any form of MAT involves that you work closely with your doctor to find the right therapy and dose. If you notice yourself experiencing negative side effects from Sublocade or precipitated withdrawal symptoms, consult your medical provider.  A lower dose of Sublocade can be administered to reduce opioid withdrawal symptoms. Your doctor can also treat precipitated withdrawal by managing acute symptoms to provide relief.[2]

Your doctor and treatment team can also offer emotional support and connection to resources for your recovery journey. One of the greatest risks during opioid withdrawal is relapse or a return to drug use. A majority of opioid overdose deaths occur in people who have recently detoxed and are unaware of their lowered tolerance to opioids.[3]. 

Engage support from your treatment team to reduce the impact of withdrawal symptoms and increase the likelihood of a successful withdrawal process and long-term recovery. 

Updated March 18, 2024
Resources
  1. Spadaro, A., Faude, S., Perrone, J., Thakrar, A., Lowenstein, M., Delgado, M., and Kilaru, A. Precipitated opioid withdrawal after buprenorphine administration in patients presenting to the emergency department: A case series. Journal of the American College of Emergency Physicians Open. 2023;4(1).
  2. Buprenorphine quick start guide. Substance Abuse and Mental Health Services Administration. Accessed February 23, 2024.
  3. Opiate and opioid withdrawal. U.S. National Library of Medicine. Published April 30, 2022. Accessed February 23, 2024.
  4. Prescribing information: Sublocade (buprenorphine extended-release) injections, for subcutaneous use. Sublocade.com. Published December 2023. Accessed February 23, 2024.
  5. Quattlebaum, T., Kiyokawa, M., and Murata, K. A case of buprenorphine-precipitated withdrawal managed with high-dose buprenorphine. Family Practice. 2022;39(2):292-294.
Take The Next Step Now
Call Us Now Check Insurance